Thunderstorm Wind, Scott
- When
- April 2, 8:00 PM CST
- Where
- Scott County, 3.79 mi W of Scott City
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.480, -100.970
The wind occurred just ahead of the thunderstorm.
A strong shortwave trough and associated 130 knot upper jet moved across western Kansas during the afternoon and evening. At the surface frontogenesis along an secondary cold front ignited severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A strong shortwave trough and associated 130 knot upper jet moved across western Kansas during the afternoon and evening. At the surface frontogenesis along an secondary cold front ignited severe thunderstorms. The thunderstorms moved rapidly and developed a very pronounced Rear Inflow Jet. As a consequence, the storms generated very high surface winds. From Scott County the storms moved into Pratt county. There were approximately 150 pivot irrigation sprinklers overturned or damaged along this stretch. Total dollar amount for this entire area probably exceeded $7 million.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 2, 5:10 PM CST, 2 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 610 PM CDT THU APR 2 2015 ...UPDATE TO AVIATION... .SHORT TERM...(THIS EVENING THROUGH FRIDAY) ISSUED AT 139 PM CDT THU APR 2 2015 A STRONG SHORTWAVE TROUGH AND ASSOCIATED 130KT UPPER JET WILL MOVE INTO WESTERN KANSAS TONIGHT. THIS SYSTEM WILL PRODUCE STRONG FRONTOGENESIS AS A SECONDARY COLD FRONT SINKS INTO THE CENTRAL PLAINS AROUND AND AFTER MIDNIGHT. THERE IS ENOUGH ELEVATED INSTABILITY ALSO TO GET A FEW ISOLATED THUNDERSTORMS GOING MAINLY NEAR AND NORTH OF DODGE CITY LATE THIS EVENING THROUGH AROUND MIDNIGHT. AFTER MIDNIGHT LIGHT RAIN SHOWERS BUILD SOUTHWARD INTO THE GARDEN CITY AND DODGE CITY AREAS, THEN INTO MUCH OF THE REST OF SOUTHWEST AND SOUTH CENTRAL KANSAS TOWARDS MORNING. LAYER TEMPS GET COLD ENOUGH WHERE SOME LIGHT SNOW MAY MIX IN WITH THE RAIN SHOWERS GENERALLY WEST AND NORTH OF DODGE CITY. AT THIS TIME DO NOT THINK ANY SNOW WILL ACCUMULATE. COULD SEE UPWARDS OF ONE QUARTER OF AN INCH OF LIQUID IN THE I-70 CORRIDOR AND LESSER AMOUNTS AS YOU GO SOUTH. NORTH WINDS INCREASE TO 25 TO 35 MPH WITH THE COLD FRONT. OVERNIGHT LOWS TONIGHT WILL RANGE FROM THE MID TO UPPER 30S WEST AND NORTH OF DODGE CITY, TO AROUND 40 TO 45 SOUTHEAST OF DODGE CITY. FOR FRIDAY, THE STRONG SHORTWAVE TROUGH WILL BE QUICKLY EXITING THE AREA AND ANY LINGERING LIGHT PRECIPITATION WILL END BY AROUND MID MORNING. BY AFTERNOON THE CLOUDS SHOULD BREAK WITH MOSTLY SUNNY SKIES. NORTH WINDS OF 20 TO 30 MPH WILL GRADUALLY DECREASE TO AROUND 10 MPH BY EVENING. HIGHS WILL BE IN THE UPPER 50S TO AROUND 60. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 333 PM CDT THU APR 2 2015 FRIDAY NIGHT/SATURDAY MORNING: TRANQUIL WEATHER DURING THIS PERIOD AS HIGH PRESSURE REMAINS IN CONTROL ACROSS THE CENTRAL PLAINS. THE MOST SIGNIFICANT ITEM OF INTEREST IS LOW TEMPERATURES SATURDAY MORNING. HAVE LOW 30S IN THERE NOW. RECENTLY, THINGS HAVE BLOOMED, SO BE AWARE THAT FREEZING TEMPERATURES ARE POSSIBLE THIS MORNING. AVERAGE LAST FREEZE IS NOT UNTIL THE 3RD WEEK OF APRIL, SO NO HEADLINES FOR NOW. JUST SOMETHING TO BE AWARE. MIGHT WANT TO COVER PLANTS. THE REMAINDER OF THE WEEKEND: UPPER LEVEL ZONAL FLOW WILL CONTINUE THROUGH THE WEEKEND. THE NET RESULT IS CONTINUED WEAK HIGH PLAINS LEE TROUGHING AND SEASONAL HIGH TEMPERATURES FOR SATURDAY - 60S. THE DOWNSLOPE PLUME MOVES EAST ON SUNDAY AND THE LEE TROUGHING DEEPENS A BIT. NET RESULT IS WARMING HIGH TEMPERATURES IN THE 70S. LOWS SUNDAY MORNING WILL BE MORE MILD AS WELL AS SOUTHERLY WINDS AND DEWPOINT ADVECTION CONTINUES - 40S. AND THE REST: MONDAY WILL BE TOASTY AS UPSTREAM TROUGH AMPLIFICATION RESULTS IN DOWNSTREAM LEE CYCLOGENESIS AND EVEN MORE DOWNSLOPING WINDS ACROSS A LARGER AREA WITH 850-HPA TEMPERATURES WELL INTO THE LOW 20SC. MAINLY 80S HERE, AND ISOLATED 90F SPOTS CANNOT BE RULED OUT. THERE COULD BE FIRE WEATHER CONCERNS TOO. WE WILL SEE SIGNIFICANTLY COOLER TEMPERATURES TUESDAY IN THE WAKE OF A FROPA. ALTHOUGH, THERE COULD BE A LARGE TEMPERATURE GRADIENT IF THE BOUNDARY STALLS OUT ACROSS THE SOUTHWESTERN ZONES. THE NEXT CHANCE FOR LIGHT PRECIP COMES WEDNESDAY AS A WAVE MOVES THROUGH. CONFIDENCE IS LOW WITH THE DIFFERENT MODEL SOLUTIONS. THE SUPERBLEND POPS LOOK FINE FOR NOW. VERY LOW CONFIDENCE IN ANYTHING BEYOND THIS. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING) ISSUED AT 600 PM CDT THU APR 2 2015 VFR CONDITIONS WILL PREVAIL AT ALL TAF SITES THROUGH LATE THIS EVENING. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE THEN EXPECTED TO DEVELOP ACROSS NORTHWEST KANSAS LATE THIS EVENING AND MOVING EAST-SOUTHEAST ACROSS WEST CENTRAL, NORTHERN PORTIONS OF SOUTHWEST KANSAS, AND INTO CENTRAL KANSAS OVERNIGHT. AS A RESULT, MVFR CIGS/VSBYS WILL BE POSSIBLE AT ALL TAF SITES, GENERALLY AFTER 06Z TONIGHT. LOW LEVEL STRATUS IS LIKELY TO DEVELOP BEHIND A COLD FRONT PROJECTED TO PUSH THROUGH WESTERN KANSAS EARLY FRIDAY MORNING BRINGING THE POTENTIAL FOR MORE WIDESPREAD IFR/MVFR CIGS TOWARD DAYBREAK. LIGHT SOUTHEASTERLY WINDS EARLY THIS EVENING WILL BECOME NORTHERLY AROUND 20 TO 30KT LATE TONIGHT AS A COLD FRONT PUSHES THROUGH WESTERN KANSAS. THE GUSTY NORTHERLY WINDS WILL SUBSIDE THROUGH FRIDAY AFTERNOON AS THE COLD FRONT SHIFTS FURTHER SOUTH INTO NORTH TEXAS. && .PRELIMINARY POINT TEMPS/POPS... DDC 39 57 35 67 / 40 20 0 0 GCK 37 57 31 68 / 50 20 0 0 EHA 36 57 35 67 / 20 20 0 0 LBL 38 58 33 67 / 20 10 0 0 HYS 38 57 32 68 / 70 30 0 0 P28 45 61 35 66 / 30 20 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...KRUSE LONG TERM...SUGDEN AVIATION...JJOHNSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 233 PM CDT THU APR 2 2015 KSZ030-031-043>046-061>066-074>081-084>090-031945- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 233 PM CDT THU APR 2 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. LIMITED LIGHTNING RISK. LIMITED NON THUNDERSTORM WIND RISK. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. HAZARDS WEATHER RISK... FRIDAY... LIMITED NON THUNDERSTORM WIND RISK. SATURDAY... LIMITED NON THUNDERSTORM WIND RISK. ELEVATED FIRE WEATHER RISK. SUNDAY... ELEVATED FIRE WEATHER RISK. MONDAY... ELEVATED FIRE WEATHER RISK. TUESDAY... NO HAZARDS. WEDNESDAY... NO HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED LATER TODAY OR TONIGHT. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/?N=HWO 06
The Goodland radar (KGLD), 117 km away, was scanning. The volume nearest the first event began at 02:01 UTC.
14 thunderstorm wind, 10 hail. Local standard time, as filed.
The wind occurred just ahead of the thunderstorm.
There was damage to a grain bin, shed and the home had broken windows.
Winds were estimated to be at least 80 MPH. Two vehicles had windows blown out and every wind on the west side of the house had windows blown out by the high wind.
A severe thunderstorm passing to the north brought high wind on the south side. A 61 year old male was killed when his modular home was overturned and destroyed by the high wind.
The hail was nickel to quarter sized.
Winds were estimated to be at least 60 MPH.
Power lines were blown down at Highway 183 and L Road.
Winds were estimated to be at least 60 MPH.
Power lines were blown down between mile marker 8 and 9 on Highway K-9.
A 100 foot building was completely destroyed.
Several pivot irrigation systems were overturned by the wind.
A pivot irrigation system was overturned and a round hay bale was blown across the road.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, Scott | 2015-04-02 | 61 | Male | Mobile/Trailer Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575184, 575185, 575181, 575186, 575197, 575187, 575169, 575170, 575171, 575172, 575173, 575174, 575188, 575182, 575175, 575176, 575190, 575183, 575194, 575177, 575191, 575179, 575192, 575193.